Life is short. This is something we are told regularly, but – in truth – I believe we don’t take much notice of this saying. When I was a kid, a year seemed like a lifetime! It took forever to go from the first day of term to the last, let alone getting to the summer holidays. I always believed we lived forever (even though I knew this was not a reality). But as I got older, the years went faster. Much faster. It was almost as if the years became shorter somehow.
It wasn’t until I lost my son almost six years ago that I realised how short life really is. But then you never truly know anything until it smacks you in the face. Not really. I became complacent and allowed the knowledge to start slipping away. Until … Wednesday, the 25th of January.
When I had a stroke.
Don’t worry is was only minor, but I did suffer a bit of brain damage … again, only minor. Nothing that is noticeable. I was extremely lucky!
My specialist said that next time I might not be so lucky. Now that is scary. Hopefully there won’t be a next time, but I’m not going to take any chances and for that reason I am following instructions and have been injecting myself and making myself very, VERY sick.
I have a blood disorder called Essential Thrombocytosis. This means something inside me isn’t working properly and I’m making red blood cells constantly. I’ve been on tablet medication for about 18 months. It worked to begin with but then not so much. My blood count started climbing again, I had the stroke and now I have to go on injections (twice a week) in an effort to bring the numbers down to a safe level again.
Thing is, the injections make me sick for at least two days. As I have two injections a week, this means I’m sick for four days a week, but this past week I’ve been sick all week. I’m told my body will get used to the injections, but it will take about six weeks. I’m in my third week. Half way there. But the side affects are numerous – headaches, shivering, fever, aches and pains, confusion, depression, weakened eye sight, hair loss, fatigue, nausea and some other things it doesn’t seem right to put here. I have all these symptoms. It can also cause the patient to feel suicidal, anorexic and have breathing difficulties. So far, I do not have these symptoms.
It doesn’t sound bad in writing but just as I start to feel a little better, the next injection is due and I slip all the way to the bottom again. And I’m finding it more difficult to hold on to the fact that this is meant to be short term. But I’ll get there. I just remind myself how bad it could have been, and that helps me move forward.
My life has changed since the injections started. I don’t have a life. I go nowhere and do nothing because I’m too sick. I do go to work when I feel I can (this week that was only on Monday). Surprisingly, I have managed to do some writing. Never much in any one sitting, but at least I am putting some words down. And I have stayed on top of major projects. I hope I can keep that up over the next few weeks too.
When my body adjusts, I hope to have a healthier lifestyle and not have to worry about the possibility of another stroke. For now, I will just push on through and hope the next injection – due tomorrow – will not be as intense as the previous ones.